Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 67, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 7, 2003, 9:03 PM EDT for Clay County, Fayette County, West Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 9:03 PM EDT (01:03 UTC)
- Expired
- Jul 7, 2003, 9:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Clay County, WV, Fayette County, WV
The radar
The Charleston,WV radar (KRLX), 52 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 857 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 080103
SVRRLX
WVC015-019-080145-
/NEW.KRLX.SV.W.ETN#.080102-080145/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
902 PM EDT MON JUL 7 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN WEST VIRGINIA...
FAYETTE COUNTY IN WEST VIRGINIA...
* UNTIL 945 PM EDT...
* AT 900 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 4 MILES NORTHEAST OF GLEN...OR ABOUT 6 MILES WEST OF
CLAY...MOVING SOUTHEAST AT 20 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...ANSTED...CLAY...GAULEY
BRIDGE AND HAWKS NEST STATE PARK.
--CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.
--CALL TO ACTION--THIS STORM IS CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3820 8123 3841 8127 3848 8108 3837 8105
3829 8117 3824 8115 3820 8107 3822 8102
3807 8098 3807 8123
$$
JSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:37 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 7, 6:37 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 637 PM EDT MON JUL 7 2003 ******************************************************************* 637 PM EDT MON JUL 7 2003 ...UPDATE TO REMOVE SEVERE THUNDERSTORM WATCH #668 FOR OHIO COUNTIES ACROSS THE CWA... OTHERWISE NO CHANGES. .RLX... WV...SEVERE THUNDERSTORM WATCH UNTIL 01Z FOR WVZ009>011-019>020-032-040. KY...NONE. VA...NONE. OH...NONE. .END/ KF ******************************************************************* 320 PM EDT MON JUL 7 2003 ...SEVERE THUNDERSTORM WATCH #668 UNTIL 01Z FOR NORTHWESTERN CWA... ...TONIGHT AND TOMORROW... FEW CHANGES NEEDED FOR THE SHORT TERM FORECAST. DUE TO ALL THE CLOUD COVER THIS AFTERNOON...TEMPERATURES HAVE BEEN SLOW TO RISE TO THE EXPECTED MAX TEMPERATURES. QUICK MOVING AREA OF THUNDERSTORMS SWEEPING THROUGH NORTHERN OHIO...WITH THUNDERSTORM WATCH REMAINING ACROSS THAT REGION (JUST TO OUR NORTH) THROUGH 6 PM. THIS AFTERNOON...ONLY A FEW LIGHT SHOWERS ACROSS THE WESTERN FRINGE OF THE CWA. WILL CONTINUE TO KEEP AN EYE TO THE NORTH AND WEST. ...TUESDAY NIGHT THROUGH THURSDAY NIGHT... COLD FRONT IS EXPECTED TO SLOWLY PUSH SOUTH TOWARD THE AREA AND THEN BECOME STATIONARY JUST TO OUR NORTH. AS A RESULT...WILL LEAVE SHOWERS AND THUNDERSTORMS IN THE FORECAST. HAVE BUMPED POPS UP WEDNESDAY/WEDNESDAY NIGHT INTO HIGH CHANCES AS BOTH ETA/GFS INDICATE SUBSTANTIAL RAINFALL ACROSS THE REGION DURING THESE PERIODS. LOW PRESSURE MOVES NORTHEAST FROM MID-MISSISSIPI VALLEY INTO EASTERN CANADA THURSDAY NIGHT. AS IT DOES...THE STATIONARY FRONT WILL MOVE NORTH AWAY FROM THE REGION. GFS THEN PUSHES COLD FRONT THROUGH THE REGION BETWEEN 06 UTC AND 12 UTC THURSDAY NIGHT. ...FRIDAY THROUGH MONDAY... THE FORECAST IS NOT IN BAD SHAPE WITH HIGH PRESSURE BUILDING INTO THE REGION AS THE FRONT EXITS FROM THE EAST. WILL CONTINUE CHANCE POPS ALONG EASTERN SECTIONS OF THE FORECAST AREA. CONTINUE DRY FORECAST FOR THE WEEKEND AS A HIGH PRESSURE SYSTEM DOMINATE OUR WEATHER. A COLD FRONT APPROACHES THE AREA ON MONDAY WITH INCREASE IN LOW LEVEL MOISTURE AND WITH A INCREASE IN POPS WITH SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL USE A BLEND OF THE MAVS/FWCS THROUGH THE PERIOD. .END/ KF/JSH/ELW ******************************************************************* 1015 AM EDT MON JUL 7 2003 ...MORNING UPDATE DISCUSSION... WILL UPDATE TO TWEAK POPS IN GRIDS...AND MAKE ONLY SLIGHT CHANGE TO ZONE FORECAST. RADAR SCOPE LOOKING FAIRLY DRY. WILL CONTINUE TO WATCH SHOWERS AND AND A FEW THUNDERSTORMS TO THE WEST. .END/ KF ******************************************************************* 414 AM EDT MON JUL 7 2003 TODAY TIL TUESDAY... COMPLEX HEADED TOWARD CWA AT THIS TIME. IT WEAKENED BUT NEW LINE OF STRONG STORMS FORMED IN MOISTURE RICH UNSTABLE AIR ALONG OUTFLOW BOUNDARY. THESE STORMS ARE BEGINNING TO WEAKEN TOO...THOUGH. WHAT REMAINS OF THIS COMPLEX WILL LIKELY TRAVERSE WESTERN AND SOUTHERN ZONES NEXT FEW HOURS. OUTFLOW BOUNDARIES LEFT BEHIND UNDER WEAK UPPER SHORT TRAVERSING AREA THROUGH EARLY AFTERNOON HOURS WILL DICTATE NEW TSRA FORMATION THIS TIME FRAME. WILL HAVE TO MONITOR RAINFALL PATTERNS CAREFULLY AS SMALL PORTIONS OF CWA HAVE NOW GOTTEN WET. OPTED AGAINST FFA AT THIS TIME DUE TO MOSTLY SCATTERED NATURE OF THESE STORMS. TONIGHT MAY ACTUALLY BE A BIT QUIETER AS HEIGHTS RISE IN WAKE OF EXITING SHORT. STILL OPTED FOR AT LEAST SLIGHT CHANCE WITH JUICY AIR MASS AND MESO DOMINATED PATTERN. WILL NOT TAKE MUCH OF RIGHT TURN WITH COMPLEXES JUST TO THE NORTH. TUESDAY LOOKS LIKE MAINLY AN AFTERNOON TSRA TYPE DAY IN ABSENCE OF PREDICTABLE FORCING MECHANISM. TEMPERATURES MAINLY A FUNCTION OF CLOUDS / RAIN AND NOT FAR FROM GUIDANCE. MADE ADJUSTMENTS TO MORNING POPS OTHERWISE CLOSE TO GUIDANCE ALBEIT CLOSER TO LOWER MAV TONIGHT AND LOWER FWC TUESDAY. TUES NGT --> ANOTHER FCST WHICH HINGES ON MCS AND BOUNDARIES LFT OVR FM DAYTIME TSTMS. GFS AND ETA DROP CLDFRNT S FM SRN GRTLKS TUES NGT WITH IT REACHING I-70 CORRIDOR BY 12Z WED. ETA PLAYS MORE SW--> NE ORIENTATION WHILE GFS OPTS FOR W --> E. TUFF TO SPLIT HAIRS IN A FAST FLO ENV WHEN MCS DVLPMNT DRIVES POPS OPPOSED TO SYNOPTIC FEATURES. SO HV PLAYED CHC ANGLE FOR THE PD...THINK MOST SUSCEPTIBLE PLACES ARE ACR CNTRL CWA...AS THE CASE HAS BEEN CONV FIRING UP 100-200 MILES S OF BNDRY. THERMODYNAMIC PROFILE FAVORABLE FOR HI PRECIP STORMS WITH PRECIP H20 ABV 1.8 INCHES AND WND FLO ARND 20KTS. FURTHER DWN THE ROAD...GFS ENSEMBLES CONSISTENT BRINGING FROPA LT THUR NGT. BUT B4 THAT....SFC WV RIDS ALNG STALLED OUT FRNT ACR I-70 WED NGT...WHICH CUD SPELL ANOTHER BOUT OF HVY RA. HV BUMPED POPS UP GVN 4 CONSECUTIVE RUNS OF THIS TIMING...ALSO INC SKY GRIDS FOR WED NGT THRU THUR NGT. FUTURE SHIFTS WL CONSIDER LKLY NMBRS FOR FINAL FROPA THUR NGT. DROPPED HIGHS WED A TOUCH AS BKN-OVC CONDS XPCTD AND SFC WV PASSING. ALSO NUDGED TEMPS DWN A FEW NOTCHES FRI BHND FRNT WITH H8 TEMP FALLS OF 5C...WHICH CORRELATES TO A CAT BLO PVS DAY. TRM/29 *******************************************************************
Hazardous weather outlook, Jul 7, 5:33 AM EDT, 15 hours 30 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-071500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 533 AM EDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY INTO TONIGHT. THE MAIN THREAT WILL BE DAMAGING WIND AND HEAVY RAINFALL. ANY THUNDERSTORMS THAT MOVE OVER AN AREA THAT HAS ALREADY EXPERIENCED HEAVY RAINFALL OVER THE PAST 24 HOURS...COULD PRODUCE LOCALLY EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OHIO...AND NORTHWESTERN PORTIONS OF WEST VIRGINIA TUESDAY AND TUESDAY NIGHT. THE MAIN THREAT WILL BE DAMAGING WIND AND HEAVY RAINFALL. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND THURSDAY...AS A COLD FRONT SLOWLY WORKS TOWARD AND EVENTUALLY THROUGH THE AREA. SEVERE WEATHER IS POSSIBLE EITHER DAY...AND THE INCREASING AREA COVERAGE WILL INCREASE THE CHANCE FOR EXCESSIVE RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. .END / TRM
In the hours before
Special weather statement, Jul 7, 6:25 PM EDT, 2 hours 38 minutes before
OHZ066-067-075-076-083>085-WV009>011-019-020-031-032-040-072330- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE CHARLESTON WV 625 PM EDT MON JUL 7 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SEVERE THUNDERSTORM WATCH 668 THAT WAS IN EFFECT UNTIL 9 PM EDT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN OHIO... PERRY...MORGAN...WASHINGTON...ATHENS...VINTON...MEIGS AND JACKSON. SEVERE THUNDERSTORM WATCH 668 REMAINS IN EFFECT UNTIL 9 PM EDT FOR THE FOLLOWING COUNTIES IN WEST VIRGINIA... WOOD...PLEASANTS...TYLER...RITCHIE...DODDRIDGE...HARRISON...TYLER AND BARBOUR. A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE EAST ACROSS PORTIONS OF NORTHERN WEST VIRGINIA. THESE STORMS HAVE PUSHED WELL EAST OF SOUTHEAST OHIO AND THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JSH
Special weather statement, Jul 7, 6:34 PM EDT, 2 hours 29 minutes before
WVZ008-016>020-028>032-039-040-080030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 634 PM EDT MON JUL 7 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS DODDRIDGE...RITCHIE...WIRT AND JACKSON COUNTIES FROM WEST TO EAST. THIS LINE WILL MOVE INTO HARRISON...LEWIS...TAYLOR..GILMER...CALHOUN AND ROANE COUNTIES AROUND 06:45 TO 07:00 PM. THESE STORMS HAVE HAD A HISTORY OF STRONG GUSTY WINDS...SMALL HAIL AND HEAVY DOWNPOURS. BE PREPARED FOR PONDING OF WATER ON ROADWAYS AND GUSTY WINDS...ESPECIALLY FOR HIGH PROFILE VEHICLES. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ANY FURTHER DEVELOPMENTS. JS
Special weather statement, Jul 7, 7:01 PM EDT, 2 hours 2 minutes before
OHZ066-067-075-076-083>085-WV009>011-019-020-031-032-040-072330- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE CHARLESTON WV 625 PM EDT MON JUL 7 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SEVERE THUNDERSTORM WATCH 668 THAT WAS IN EFFECT UNTIL 9 PM EDT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN OHIO... PERRY...MORGAN...WASHINGTON...ATHENS...VINTON...MEIGS AND JACKSON. SEVERE THUNDERSTORM WATCH 668 REMAINS IN EFFECT UNTIL 9 PM EDT FOR THE FOLLOWING COUNTIES IN WEST VIRGINIA... WOOD...PLEASANTS...TYLER...RITCHIE...DODDRIDGE...HARRISON...TYLER AND BARBOUR. A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE EAST ACROSS PORTIONS OF NORTHERN WEST VIRGINIA. THESE STORMS HAVE PUSHED WELL EAST OF SOUTHEAST OHIO AND THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JSH
Local storm report, Jul 7, 7:15 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0715 PM EDT MON JUL 07 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0703 PM SPENCER WV WIND DAMAGE
07/07/03 ROANE TREES AND POWERLINES DOWN
AROUND TOWN.
JSHSpecial weather statement, Jul 7, 8:22 PM EDT, 41 minutes before
WVZ009>011-019-020-031-032-040-080115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 822 PM EDT MON JUL 7 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SEVERE THUNDERSTORM WATCH 668 THAT WAS IN EFFECT UNTIL 9 PM EDT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN WEST VIRGINIA... WOOD...PLEASANTS...TYLER...RITCHIE...DODDRIDGE...HARRISON...TAYLOR AND BARBOUR. THE LINE OF STRONG TO SEVERE THUNDERSTORMS HAS PUSHED EAST OF THE WATCH AREA AND NO ADDITIONAL SEVERE WEATHER IS EXPECTED. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JSH
Special weather statement, Jul 7, 8:36 PM EDT, 27 minutes before
WVZ027-036-037-080230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 836 PM EDT MON JUL 7 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A LINE OF STRONG THUNDERSTORMS WILL MOVE SOUTHEASTWARD THROUGH THE REGION BETWEEN 8:30 AND 10:00 PM. THESE STORMS HAD A HISTORY OF VERY GUSTY WINDS...SMALL HAIL AND VERY HEAVY DOWNPOURS. PERSONS SHOULD WATCH OUT FOR THE POSSIBILITY OF SMALL LIMBS...DEBRIS AND PONDING OF WATER ON ROADWAYS. VERY GUSTY WINDS ARE POSSIBLE AND HIGH PROFILE VEHICLES SHOULD USE CAUTION. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JS
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:04 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 41 min |
| Jul 8, 7:23 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 37 min |
| Jul 8, 7:54 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison | 36 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.